IPSIndian Journal of Pharmacology
Home  IPS  Feedback Subscribe Top cited articles Login 
Users Online : 9572 
Small font sizeDefault font sizeIncrease font size
Navigate Here
  Search
 
  
Resource Links
   Similar in PUBMED
   Search Pubmed for
   Search in Google Scholar for
   Article in PDF (560 KB)
   Citation Manager
   Access Statistics
   Reader Comments
   Email Alert *
   Add to My List *
* Registration required (free)

 
In This Article
   References
   Article Figures

 Article Access Statistics
    Viewed828    
    Printed38    
    Emailed0    
    PDF Downloaded80    
    Comments [Add]    
    Cited by others 1    

Recommend this journal

 


 
 Table of Contents    
LETTER TO THE EDITOR
Year : 2022  |  Volume : 54  |  Issue : 1  |  Page : 63-64
 

Extensive striae due to topical corticosteroid abuse


Department of Dermatology, All India Institute of Medical Sciences, Nagpur, Maharashtra, India

Date of Submission19-Oct-2021
Date of Decision16-Dec-2021
Date of Acceptance17-Jan-2022
Date of Web Publication18-Mar-2022

Correspondence Address:
Dr. Ankita Srivastava
Department of Dermatology, All India Institute of Medical Sciences, Plot No. 2, Sector - 20, Mihan, Nagpur - 441 108, Maharashtra
India
Login to access the Email id

Source of Support: None, Conflict of Interest: None


DOI: 10.4103/ijp.ijp_813_21

Rights and Permissions



How to cite this article:
Srivastava A, Choudhary S. Extensive striae due to topical corticosteroid abuse. Indian J Pharmacol 2022;54:63-4

How to cite this URL:
Srivastava A, Choudhary S. Extensive striae due to topical corticosteroid abuse. Indian J Pharmacol [serial online] 2022 [cited 2022 Dec 6];54:63-4. Available from: https://www.ijp-online.com/text.asp?2022/54/1/63/339915




Sir,

A 35-year-old male presented to the Dermatology OPD with a history of multiple, depressed, red, linear skin lesions over bilateral axillae. On detailed history taking, he was found to be using clobetasol propionate (0.05%) cream for the past 3 months (purchased directly from a chemist) in order to get relief in itchy, red, scaly lesions over the affected skin. He had applied nearly 200 g of the cream in this period. On examination, multiple, atrophic, erythematous, linear skin lesions with surrounding hypopigmentation were noted bilaterally. Fine scaling was also evident towards the periphery [Figure 1]. A potassium hydroxide mount from the scaly lesions revealed multiple septate hyphae. The patient was thus diagnosed as a case of dermatophytosis and was treated with oral and topical antifungals after which the itching and scaly lesions subsided, but the striae remained unchanged.
Figure 1: Multiple striae with surrounding hypopigmentation and fine scaling towards the periphery (black circle)

Click here to view


Unsupervised use of topical corticosteroids (TCS) inevitably results in several cutaneous adverse effects.[1] These are often difficult to manage and can be irreversible too. Besides, the use of TCS also leads to modification or masking of the primary dermatosis which makes the diagnosis difficult. In our country, we are already facing an epidemic of corticosteroid-induced cutaneous adverse effects as well as difficult-to-treat cases of dermatophytosis.[2],[3]

We are reporting this case to highlight the potential of TCS to cause irreversible cutaneous changes. Topical products are generally regarded as free from side-effects, hence self-application is frequent. It is therefore essential to regulate the sale of TCS and be vigilant while prescribing any TCS, even in case of steroid-responsive dermatoses. Appropriate regulatory laws and their strict implementation to curb over-the-counter sale of TCS is the need of the hour. Education of patients, chemists and prescribers is necessary to prevent such adverse effects.

Declaration of patient consent

The authors certify that they have obtained all appropriate patient consent forms. In the form the patient(s) has/have given his/her/their consent for his/her/their images and other clinical information to be reported in the journal. The patients understand that their names and initials will not be published and due efforts will be made to conceal their identity, but anonymity cannot be guaranteed.

Financial support and sponsorship

Nil.

Conflicts of interest

There are no conflicts of interest.



 
  References Top

1.
Coondoo A, Phiske M, Verma S, Lahiri K. Side-effects of topical steroids: A long overdue revisit. Indian Dermatol Online J 2014;5:416-25.  Back to cited text no. 1
  [Full text]  
2.
Kumar S, Goyal A, Gupta YK. Abuse of topical corticosteroids in India: Concerns and the way forward. J Pharmacol Pharmacother 2016;7:1-5.  Back to cited text no. 2
[PUBMED]  [Full text]  
3.
Verma S, Madhu R. The great Indian epidemic of superficial dermatophytosis: An appraisal. Indian J Dermatol 2017;62:227-36.  Back to cited text no. 3
  [Full text]  


    Figures

  [Figure 1]

This article has been cited by
1 Extensive Striae Secondary to Inadvertent use of Topical Corticosteroids: Through the Dermoscope
Sharang Gupta, Dimple Chopra
Global Journal of Medical, Pharmaceutical, and Biomedical Update. 2022; 17: 18
[Pubmed] | [DOI]



 

Top
Print this article  Email this article
 

    

Site Map | Home | Contact Us | Feedback | Copyright and Disclaimer | Privacy Notice
Online since 20th July '04
Published by Wolters Kluwer - Medknow